Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
150 Doctors are Online

Taking Diovan for high BP. Blood test showed kidney failure. Stopped medication. Blood test normal. What is this?

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4497 Questions
I was taking Diovan Natrilix and atenolol for high blood pressure after about a year I took a blood test result showed that I had kidney failure. Doctor stopped the drugs and after two weeks my blood results came back normal my urtic acid came down to 74 from 864. Am so worried I don't want to take any drugs My blood pressure is 149 over 80 sometimes lower. Are there any drugs I can take without affecting my kidneys? Atenolol was prescribed for palpitations,after stopping the drugs the palpitations started again. My problem with high BP is genetic as my other had it and so does my brother.
While on all the drugs I put 5 kilos.
Would be very grateful if you can take some time to answer my query.
Posted Wed, 24 Jul 2013 in Medicines and Side Effects
Answered by Dr. Anantharamakrishnan 2 hours later
Hi friend,
Welcome to Health Care Magic

Most of the drugs may have side effects.
It is rather unfortunate that there is a problem for you – more than one drug is responsible.

- Natrilex is indapamide, a diuretic and is the reason for the change in uric acid....

- Diovan is Valsartan, an Angiotensin Receptor Blocker (ARB) – and could account for the change in kidney function, in some / especially, in people with narrowing of arteries of the kidney. In fact, this is a pointer to do further tests to investigate your kidney (especially the blood vessels) – you should consult a Nephrologist.

- Tenormin is atenolol, a beta-blocker. It has several uses – blood pressure, palpitation, angina and so on. Of course, it has its own side effects too / but does not appear to have a role in your case. You can start it again – Discuss with your doctor.

There are of course other drugs – like Calcium Channel Blockers (CCB), centrally acting drugs and so on – which could help, if the pressure is not controlled with tenormin... Your cardiologist will guide.

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Follow-up: Taking Diovan for high BP. Blood test showed kidney failure. Stopped medication. Blood test normal. What is this? 6 hours later
Thank you for your reply. If my blood test after stopping the drugs came back to normal, does that not prove That the damage was caused by the drugs and nothing to do with my kidneys.

2) with my first blood test I also got a low reading for the lymphocytes Abs of
1.56. Could this have been caused by the Natrilix being a diuretic ?
Answered by Dr. Anantharamakrishnan 6 hours later

     It does not prove that the damage was caused by the drug / The drug is unlikely to have directly caused kidney damage / It only possibly unmasked an underlying problem, like stress in affecting Lymphocytes in general is known, but it is not possible to prove in an individual case.

Above answer was peer-reviewed by
Follow-up: Taking Diovan for high BP. Blood test showed kidney failure. Stopped medication. Blood test normal. What is this? 41 hours later
Hi, before being diagnosed with High BP I never suffered from palpitations has this happened because of the drugs,and will this stay with me for the rest of my life. I do not believe that I have anything wrong with my kidneys as I never had any problems till I was prescribed all these drugs!!!!!!

No Dr. Has yet prescribed pills which do not affect kidneys liver weight problems palpitations blurring of vision fatigue joint pain etc. etc. So I have no doubt that these drugs have caused these serious problems, I would rather suffer from High BP then feel as lousy as I am now.

Do you recommend any miracle drug?

What is the test that I should do to check the kidney arteries?

Answered by Dr. Anantharamakrishnan 4 hours later

There is an old expression, “Post hoc ergo propter hoc”, meaning ‘after this, therefore because of this’ / It is natural human tendency to associate things with the immediate past - which is always not true... Your drugs do not seem to be responsible for palpitation – if anything, beta-blockers help..

     Kidney disease is often silent. There may not be any clue till large amount of function is lost – that is why, we can donate one kidney and still be very well.
So are many other events – 70% block of heart arteries often do not cause symptomes.
Blood pressure is also silent – till end-organ damage occurs...

     There is no miracle drug / all drugs can have side effects – if there could be an effect, there could be side effect! Even simple Over The Counter drugs like Acetaminophen (paracetamol) could have side effects...
     There are several classes of drugs and several drugs in each class. Surely, they can find one for you. Everyone needs assessment and titration.
     No need to be upset. A Multi-speciality Tertiary Care hospital can evaluate and guide you

Consult a Nephrologist.
Blood tests like urea, Creatinine, Electrolytes are the starting point..
An ultrasound or MRI is the next step...
Doppler studies of renal arteries / veins will come next
More may be needed - based on the results of these tests...

Above answer was peer-reviewed by
Follow-up: Taking Diovan for high BP. Blood test showed kidney failure. Stopped medication. Blood test normal. What is this? 49 minutes later
Dear Dr.Anantharmkrishnan,

Thank you for your response to all my questions. Are all these tests very urgent it is summer here and I thought I would have all these done in September, do you think I should do them before if you think I should please let me know.

You probably think that you are dealing with an irrational person, it is just that after these drugs all these nasty side effects have started to surface.

Please let me know what you think.

Answered by Dr. Anantharamakrishnan 15 hours later

No patient is ever thought to be irrational, by the professionals / they are the ones who suffer and their views should be respected. Patients and Physicians –both – have their limitations and their views are coloured by their education, exposure and experience. When a thing happens suddenly, people are naturally upset; when it is over a period of time, we tend to accept it... Your reaction is normal...

It is difficult to find a cause, but relevant attempts should be made.
If the pressure and kidney function are normal, there is no harm in waiting..

God bless you
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor